Alert archive / California / Wind Advisories in 2022
Wind Advisory 4, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Feb 21, 2022, 2:22 AM PST for Mono County, California. It took effect at Feb 21, 2022, 4:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2022, 2:22 AM PST (10:22 UTC)
- In effect from
- Feb 21, 2022, 4:00 AM PST
- Expired
- Feb 21, 2022, 8:00 PM PST
- In force
- 16 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245 WWUS75 KREV 211022 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 222 AM PST Mon Feb 21 2022 CAZ073-220400- /O.NEW.KREV.WI.Y.0004.220221T1200Z-220222T0400Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 222 AM PST Mon Feb 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Mono County. * WHEN...Until 8 PM PST this evening. * IMPACTS...Travel could be dangerous for high profile vehicles along US-395. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
041 WWUS75 KREV 220354 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 754 PM PST Mon Feb 21 2022 CAZ073-220500- /O.EXP.KREV.WI.Y.0004.000000T0000Z-220222T0400Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 754 PM PST Mon Feb 21 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING... Widespread wind gusts over the advisory area have fallen below criteria level. Therefore, the wind advisory will be allowed to expire on time. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 21, 2:22 AM PST, 0 minutes earlier.
Area forecast discussion, Feb 21, 2:22 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
222 AM PST Mon Feb 21 2022
.SYNOPSIS...
A series of winter systems to bring periods of snow showers, travel
difficulties, and much colder temperatures to the region through
Wednesday. Leave extra time for the commute this morning and
especially Tuesday morning with snow covered roads likely. A gradual
warming and drying trend is on tap for the end the week into the
start of next weekend.
&&
.DISCUSSION...
The initial cold front continues to move through the region early
this morning with the latest radar and satellite trends highlighting
the snow band favoring areas in western Nevada and spottier showers
into northeast CA and the Sierra. There are certainly slick spots on
the roadways this morning, but the warmer temperatures ahead of the
front have limited impacts for lower valley floors. It still isn't a
bad idea to give yourself a bit of extra time for the commute this
morning as there may be variable road conditions. Check with
CalTrans and/or NDOT for the latest on roads.
Gusty northwesterly winds to continue today behind the cold front,
with strong W-NW winds for Mono County per HREF guidance. We are
issuing a Wind Advisory for Mono County today as this direction is
favorable for stronger winds and the ensemble guidance has trended
upward in speeds. Travel could be dangerous for high profile
vehicles along US-395 in Mono County. We'll see a secondary push of
gusty westerly winds tonight ahead of the next system, with winds
turning northerly into Tuesday, then northeast across Sierra
ridgelines Tuesday night.
The next reinforcing wave dropping into the main trough this evening
is the one to watch. Probabilistic guidance continues to trend
upward for snow amounts and downward for temperatures. The main
period of concern is for this evening just after sunset through mid-
morning Tuesday. Simulations in higher resolution models are
indicating organized banding through portions of northeast
California, the Sierra primarily north of Sonora Pass, and
western Nevada. We have also seen the EC EFI snow numbers trend
upward for western Nevada, leaning toward this being an unusual
event compared to the model climate data. Note: it's not showing
anything unusual for the Sierra because this storm, while decent,
is still meager by February Sierra snow standards. We'll take
what we can get though given the recent dry spell! Snow showers
likely to continue Tuesday afternoon, possibly lingering into
early Wednesday for areas south of US-50.
In terms of snow totals, here are the ranges we are looking at based
on 25th-75th percentile guidance. Keep in mind we certainly can see
extremes on either end given the convective nature of this system
and what happens at your house may be different than your friend
across town. These totals are for Monday evening through Tuesday
night.
Greater Reno/Quad Counties area: 1-4", up to 6" V.C.
Tahoe Basin Communities: 4-8"
Sierra Crest: 8-14" Tahoe area, 3-8" Alpine/Mono
Mono Co Communities: 1-4"
Susanville/Portola/Doyle: 1-4", higher for terrain W of US-395
Lovelock/Fallon: 1-4"
Yerington/Hawthorne: Dusting up to 3".
The Tuesday morning commute could be rather dicey with the cold air
already in place and all snow anticipated to accumulate on roadways.
We have issued a Winter Weather Advisory to account for this. The
character of the snow will be dry and powdery. Even though there
will be continued snow showers Tuesday, the late February sun angle
should help to limit roadway accumulation during the daylight hours
for lower valleys. Travel may continue to be difficult in the
Sierra.
The other big story outside of the snow is the cold. High temps
Tuesday and Wednesday are unlikely to get out of the 30s, even in
the warmest of valleys, with teens and 20s in the mountains.
Overnight lows look to be coldest Tuesday and Wednesday nights, in
particular Wednesday night as skies begin to clear out. Anticipate
widespread teen and single digit low temps, with below zero in
colder Sierra valleys. Those early morning weather balloon launches
aren't going to be pleasant this week!
There will be a gradual warming and drying trend for the end of the
week into next weekend as a ridge nudges back into the west. Another
slider drops into the Intermountain West Friday, but tracks far
enough east to be of little impact to the Sierra and western Nevada.
We're starting to see signs of moisture making a return to the
Pacific Northwest, but unfortunately we aren't seeing signals for
any major moisture taps this far south through the end of the month.
Going into March, there are a few signals that a wetter pattern
could emerge, however, we have seen this before this winter at
longer ranges and not had it materialize. Therefore, we remain
cautiously optimistic, but it's certainly not a guarantee.
-Dawn
&&
.AVIATION...
* Cold frontal passage early this morning is bringing a band of
light snow with continued gusty winds. Wind shear and turbulence
are certainly possible. Winds will remain breezy through the day
today, primarily out of a northwesterly direction. The strongest
winds will impact areas through Mono Co today, in particular watch
out at KMMH where gusts of 35-45 kts are expected. Snow totals at
terminal sites through this morning will generally be under an
inch with limited if any accumulation on runways in western
Nevada. Mountain obscuration is likely due to lower ceilings.
* A secondary shortwave reinvigorates snow chances tonight through
Tuesday night with 1-4" possible for lower valley terminals and 3-
8" for Sierra terminals. The greatest concern for snow
accumulation at terminals will be from 03z tonight through 18z
Tuesday morning. Snow will become more showery during the day
Tuesday, but heavier bands could lead to periods of daytime
accumulation.
* Westerly winds to increase tonight ahead of this wave, with winds
turning northerly during the day Tuesday. Gusty northeasterly winds
across the Sierra Tuesday night into Wednesday may lead to rough
air along and west of the crest.
* Snow showers could linger south of US-50 into early Wednesday,
with continued terrain obscuration. Clearing is anticipated
Wednesday night, with a 40% chance for fog in favored Sierra
valleys, including KTRK.
* Improved flying conditions are expected at the end of the week
into next weekend.
-Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 7 PM this evening to 10 AM PST
Tuesday NVZ003>005.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Tuesday NVZ002.
CA...Winter Weather Advisory from 7 PM this evening to 10 AM PST
Tuesday CAZ071.
Wind Advisory until 8 PM PST this evening CAZ073.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Tuesday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:49 AM PST | Winter Weather Advisory | REV | Alpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more | 31 hr |
Nearby
Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.